Opioid Overdose Prevention Toolkit Updated for 2014

Opioid Overdose Prevention Toolkit (2014): Are you up to date? SAMHSA is!

Opioid Overdose Prevention Toolkit, Update for 2014
Opioids are valuable tools for addressing pain; however, overdose is always a concern.

The Opioid Overdose Prevention Toolkit equips communities and local governments with material to develop policies and practices to help prevent opioid-related overdoses and deaths. The Opioid Overdose Prevention Toolkit Addresses issues for first responders, treatment providers, and those recovering from opioid overdose.

Scope of Opioid Overdose

Opioid overdose continues to be a major public health probem in the United States. It has contributed significantly to accidental deaths among those who use, misuse or abuse illicit and prescription opioids. In fact, U.S. overdose deaths involving prescription opioid analgesics increased to about 17,000 deaths a year in 2010 [1, 2], almost double the number in 2001 [1]. This increase coincided with a nearly fourfold increase in the use of prescribed opioids for the treatment of pain [3].

What are Opioids?

Opioids include illegal drugs such as heroin, as well as prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone (OxyContin®, Percodan®, Percocet®), hydrocodone (Vicodin®, Lortab®, Norco®), fentanyl (Duragesic®, Fentora®), hydromorphone (Dilaudid®, Exalgo®), and buprenorphine (Subutex®, Suboxone®). Opioids work by binding to specific receptors in the brain, spinal cord and gastrointestinal tract. In doing so, they minimize the body’s perception of pain. However, stimulating the opioid receptors or “reward centers” in the brain also can trigger other systems of the body, such as those responsible for regulating mood, breathing and blood pressure.

How does overdose occur?

A variety of effects can occur after a person takes opioids, ranging from pleasure to nausea, vomiting, severe allergic reactions (anaphylaxis) and overdose, in which breathing and heartbeat slow or even stop. Opioid overdose can occur when a patient deliberately misuses a prescription opioid or an illicit drug such as heroin. It also can occur when a patient takes an opioid as directed, but the prescriber miscalculated the opioid dose or an error was made by the dispensing pharmacist or the patient misunderstood the directions for use. Also at risk is the person who takes opioid medications prescribed for someone else, as is the individual who combines opioids — prescribed or illicit — with alcohol, certain other medications, and even some over-the-counter products that depress breathing, heart rate, and other functions of the central nervous system [4].

Who is at risk?

Anyone who uses opioids for long-term management of chronic cancer or non-cancer pain is at risk for opioid overdose, as are persons who use heroin [5]. Others at risk include persons who are:

  • Receiving rotating opioid medication regimens (and thus are at risk for incomplete cross-tolerance)
  • Discharged from emergency medical care following opioid intoxication or poisoning.
  • At high risk for overdose because of a legitimate medical need for analgesia,coupled with a suspected or confirmed history of substance abuse, dependence, or non-medical use of prescription or illicit opioids.
  • Completing mandatory opioid detoxifi- cation or abstinent for a period of time(and presumably with reduced opioidtolerance and high risk of relapse toopioid use).
  • Recently released from incarceration and a past user or abuser of opioids(and presumably with reduced opioid tolerance and high risk of relapse to opioid use).

A Word about Words

Tolerance develops when someone uses an opioid drug regularly, so that their body becomes accustomed to the drug and needs a larger or more frequent dose to continue to experience the same effect.

Loss of tolerance occurs when someone stops taking an opioid after long-term use. When someone loses tolerance and then takes the opioid drug again, they can experience serious adverse effects, including overdose, even if they take an amount that caused them no problem in the past.

For much more information about these and other issues, including key strategies to prevent opioid overdose, check out the full SAMHSA Opioid Overdose Prevention Toolkit Updated, released in August of 2014.

The toolkit includes a full digital version, Facts for Community Members, Essentials for First Responders, Safety Advice for Patients, and Information for Prescribers. The toolkit also includes resources for Overdose Survivors and Family Members.

Pub id: SMA14-4742
Publication Date: 8/2014
Popularity: 423
Format: Kit
Audience: People in Recovery as Audience, Prevention Professionals, Community Coalitions, Law Enforcement, Professional Care Providers, Family & Advocates

The toolkit was prepared for the Substance Abuse and Mental Health Services Administration (SAMHSA) by the Association of State and Territorial Health Officials, in cooperation with Public Health Research Solutions, under contract number 10-233-00100 with SAMHSA, U.S. Department of Health and Human Services (HHS). LCDR Brandon Johnson, M.B.A., served as the Government Project Officer.

    1. Centers for Disease Control and Prevention (CDC), National Center for Health Statistics. CDC WONDER Online Database, 2012.
    2. Beletsky LB, Rich JD, Walley AY. Prevention of fatal opioid overdose. JAMA.2013; 308(180): 1863–1864.
    3. Harvard Medical School. Painkillers fuel growth in drug addiction: Opioid overdoses now kill more people than cocaine or heroin. Harvard Ment HlthLet. 2011; 27(7):4–5.
    4. BMJ Evidence Centre. Treatment of opioid overdose with naloxone. British Medical Journal. Updated October 23, 2012. [Accessed March 24, 2013, athttp://www.bmj.com]

You must be logged in to post a comment.